Aricept is one of the best treatments available for Alzheimer's disease. It is considered as the only effective treatment for all stages of Alzheimer. It is said to improve cognition and slow down of loss of functioning ability.
Aricept is an anticholinesterases. It is said to have no withdrawal symptoms in someone who has been using it. So you can stop taking this medicine anytime you want. However, eventually you will experience problems with control of your disease if you do this.
Our family's experience completely contradicts that there are no withdrawal symptoms after stopping donepezil (Aricept). He was prescribed Aricept because he had mild memory loss with full recognition of his immediate family, hence, this medication is the 'norm' as an option to attempt to slow down the rate of memory loss, etc. Unfortunately, sometimes a Dr orders to cease the medication if side effects occur and increase in severity over a period of weeks. This happened to my father and an in-law of ours. Their withdrawal symptoms were nearly identical: Slurred speech, lethargy, hallucinations, stomach pains, secondary infections of bladder and water in the lungs - which only worsened over the days, and within 2 weeks he passed away - google the internet and you will see that these are severe effects of the drug and it's withdrawal. Many drugs have such effects - even antibiotics. When the Good Lord calls you, it's your time - no matter the efforts we may take. Thankfully, his passing was sudden and 'comfortable' as he refused 'intubation', which tends to scar and inflame the lung tissues, and typically creates dependency on mechanical ventilation to sustain life - rather, my father accepted 'comfort oxygen', BUT make no misunderstanding of what happened - he did NOT have any of these symptoms BEFORE taking the drug - his driving was revoked a week or two before taking the drug as he failed a memory test (at our request), and functioning independently even a week before taking the drug - UNFORTUNATLEY, his body type rejected the drug and he passed away due to complications related to its withdrawal, including the documented tendency for withdrawal of donepezil to ACCELERATE rapidly symptoms of Alzheimers. The blessing in disguise is that our beloved father, who was a man of dignity, was spared the long term debilitating effects of Alzheimers, as was his wife, children and grandchildren whom he knew and remembered till his last day with us. I share this with others only to advise families to PLEASE inform yourselves FULLY about whatever drugs you or your family member may take, so that you may recognize side effects, when to call a doctor, and ALSO what are the effects and possible consequences of withdrawal in such cases - and have a living will or medical order - this way there is dignity and respect for all - in the way we were all intended to live and die - naturally.